Monatshefte für Mathematik

, Volume 79, Issue 4, pp 303–306 | Cite as

A trace inequality of John von Neumann

  • L. Mirsky


The principal aim of this note is to establish an effectively self-contained proof of J. von Neumann's inequality\(\left| {tr\left( {AB} \right)} \right| \leqslant \sum\limits_{r = 1}^n {\varrho _r \sigma _r } \), whereA, B are any complexn×n matrices with singular values ϱ1⩾...⩾ϱ n , σ1⩾...⩾σ n respectively.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Fan, K.: Maximum properties and inequalities for the eigenvalues of completely continuous operators. Proc. Nat. Acad. Sci.37, 760–766 (1951).Google Scholar
  2. [2]
    Marcus, M., andB. N. Moyls: On the maximum principle of Ky Fan. Canad. J. Math.9, 313–320 (1957).Google Scholar
  3. [3]
    Mirsky, L.: Maximum principles in matrix theory. Proc. Glasgow Math. Assoc.4, 34–37 (1958).Google Scholar
  4. [4]
    Mirsky, L.: On the trace of matrix products. Math. Nachrichten20, 171–174 (1959).Google Scholar
  5. [5]
    von Neumann, J.: Some matrix-inequalities and metrization of matrix-space. Tomsk Univ. Rev.1, 286–300 (1937). Reprinted in Collected Works (Pergamon Press, 1962), iv, 205–219.Google Scholar
  6. [6]
    Schatten, R.: A Theory of Cross-Spaces. Princeton University Press. 1950.Google Scholar
  7. [7]
    Schur, I.: Über einige Ungleichungen im Matrizenkalkül. Prace Mat.-fiz.44, 353–370 (1937). Reprinted in Gesammelte Abhandlungen (Springer-Verlag, 1973), iii, 330–347.Google Scholar

Copyright information

© Springer-Verlag 1975

Authors and Affiliations

  • L. Mirsky
    • 1
  1. 1.Department of Pure MathematicsUniversity of SheffieldSheffieldEngland

Personalised recommendations